Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: What to do if allergic to Penicillian


 Julie Bauer - Sat Oct 25, 2003 1:07 pm

:( I would like to know if I can take penicillian for my earache that I have had for the last 3 days now only getting worse I just moved out here to Phoenix, Az. I don't have a Dr. nor do I have insurance yet I was allergic to the penicillian family when I had Mononucleous when I was 13 and had that for a yr. I finally got rid of it I had broke out into a rash and don't understand when I was alot younger I had phenmonia and Bronchitis and had to take penicillian and had no reaction to it. I was wondering if now that I am older can I take it now. Please respond ASAP I know to take it or not?: Also can you prescribe an antibiotic for me for my ear infection I do need to go back to work I just started there. I appreciate you taking the time and looking over this important info.

Thank you,
Julie Bauer[/list][/code][/quote]
 Dr. Tamer Fouad - Sun Oct 26, 2003 6:17 pm

User avatar Julie,
Sorry to hear about your recurring ear ache. You should not use penicillin if you were known to be previously allergic to it. You could perform a skin test if you wish to make sure. As for which antibiotic, thats a question i would have to refrain from answering unfortunately, for many reasons. First, Not all cases of ear ache require antibiotics. Even if it is a bacterial infection, is it an infection of the external or middle ear?

Here is a list of antibiotics that can be used with otitis media. You would have to stay away from penicillins and cephalosporins (i.e. you would be left with the sulfa based and macrolides). I would suggest you take your pain killers and consult the nearest physician for proper assessment.

Antibiotics Labeled for the Treatment of Acute Otitis Media
########################################

Penicillins
Amoxicillin
Amoxicillin-clavulanate (Augmentin)

Sulfa-based combinations
Erythromycin-sulfisoxazole (Pediazole)
Trimethoprim-sulfamethoxazole (Bactrim, Septra)

Macrolide/azalide
Azithromycin (Zithromax)
Clarithromycin (Biaxin)

Second-generation cephalosporins
Cefaclor (Ceclor)
Cefprozil (Cefzil)
Cefuroxime axetil (Ceftin)
Loracarbef (Lorabid)

Third-generation cephalosporins
Cefdinir (Omnicef)
Cefixime (Suprax)
Cefpodoxime proxetil (Vantin)
Ceftibuten (Cedax)
Ceftriaxone (Rocephin)

Best regards,

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us